Citation from the publications of

Gordon MF; Abrams RI; Rubin DB; Barr WB; Correa DD
"Bismuth subsalicylate toxicity as a cause of prolonged encephalopathy with myoclonus"
Movement disorders 1995 Mar; 10(2):220-222
Bismuth subsalicylate preparations are over-the-counter products for gastrointestinal complaints. Bismuth toxicity causes delirium, psychosis, ataxia, myoclonus, and seizures and is reversible over several weeks or months, when bismuth intake is stopped. We report a 54-year-old man with a 6-week history of progressive confusion and memory difficulty and a 2-3-week history of involuntary movements and gait impairment. His encephalopathy was further characterized by marked multifocal myoclonic jerks, coarse postural tremors, postural instability, and gait ataxia. He gradually improved. Extensive toxic, metabolic, and infectious workup demonstrated bismuth toxicity. Spinal tap and brain magnetic resonance scan were normal. Electroencephalography showed bihemispheric slowing. As his encephalopathy cleared, he reported using bismuth subsalicylate long term (daily intake of 8 oz). Bismuth levels 5 weeks after cessation of bismuth were elevated and normalized after 12 weeks. He followed a typical course for bismuth toxicity with subacute progressive encephalopathy and gradual recovery. Creutzfeldt-Jakob was strongly considered due to his rapidly progressive encephalopathy, multifocal myoclonus, and ataxia. Due to its rarity, bismuth toxicity is often overlooked. We hope this presentation will increase recognition of bismuth toxicity. We believe more detailed labeling of bismuth products is needed to avoid similar toxicity from this readily available product.

Check for full text:  

# 21055 (MEDL:7753066)


This publication list a product of the NYU Faculty Bibliography.